Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 20, NWS Pueblo, CO

April 24, 20065 counties in Colorado

NWS Pueblo, CO issued this red flag warning at Apr 24, 2006, 9:13 AM MDT for 5 counties in Colorado. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 24, 2006, 9:13 AM MDT (15:13 UTC)
Expired
Apr 24, 2006, 7:48 PM MDT
In force
11 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 3.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2006-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2006-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3133 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KPUB 241513
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
913 AM MDT MON APR 24 2006

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONE 224...SAN LUIS
VALLEY...UNTIL 8 PM MDT THIS EVENING...FOR WINDY TO VERY WINDY
CONDITIONS...HUMIDITY VALUES LESS THAN 15 PERCENT...HAINES VALUES
6...AND MODERATE DROUGHT STRESSED FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS ISSUED A RED FLAG WARNING FOR
THE SAN LUIS VALLEY. A LOW PRESSURE SYSTEM OVER THE GREAT BASIN IS
FORECAST TO MOVE TO THE NORTHEAST OVER COLORADO TODAY. THE LOW
PRESSURE SYSTEM UPPER LEVEL JET STREAK IS FORECAST TO BE DIRECTLY
OVER MUCH OF SOUTHERN COLORADO...ESPECIALLY OVER THE SAN LUIS
VALLEY...TODAY. 

COZ224-250200-
/O.NEW.KPUB.FW.W.0020.060424T1513Z-060425T0200Z/
SAN LUIS VALLEY-
913 AM MDT MON APR 24 2006

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 8 PM MDT THIS EVENING. 

THIS RED FLAG WARNING IS FOR THE SAN LUIS VALLEY. 

THE COMBINATION OF SOUTHWEST WINDS OF 10 TO 30 MPH WITH GUSTS UP
TO 50 MPH...HUMIDITY VALUES LESS THAN 15 PERCENT...HAINES VALUES
OF 6...AND MODERATE DROUGHT STRESSED FUELS WILL CREATE EXTREME
FIRE BEHAVIOR ACROSS THE SAN LUIS VALLEY LATE THIS MORNING THROUGH
EARLY EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
WINDY TO VERY WINDY CONDITIONS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
2 follow-up statements
000 
WWUS85 KPUB 242032
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
232 PM MDT MON APR 24 2006

...RED FLAG WARNING IN EFFECT FOR FIRE WEATHER ZONE 224...SAN
LUIS VALLEY...UNTIL 8 PM MDT THIS EVENING...FOR WINDY TO VERY
WINDY CONDITIONS...HUMIDITY VALUES LESS THAN 15 PERCENT...HAINES
VALUES 6...AND MODERATE DROUGHT STRESSED FUELS...

.THE NATIONAL WEATHER SERVICE IN PUEBLO...IN COORDINATION WITH
AREA LAND MANAGEMENT AGENCIES...HAS CONTINUED A RED FLAG WARNING
FOR THE SAN LUIS VALLEY. A LOW PRESSURE SYSTEM OVER WESTERN COLORADO
IS FORECAST TO MOVE TO THE NORTHEAST THROUGH THE STATE TONIGHT.
THE LOW PRESSURE SYSTEMS UPPER LEVEL JET STREAK IS FORECAST TO BE
DIRECTLY OVER MUCH OF SOUTHERN COLORADO...ESPECIALLY OVER THE SAN
LUIS VALLEY...LATE THIS AFTERNOON AND EVENING.

COZ224-250200-
/O.CON.KPUB.FW.W.0020.000000T0000Z-060425T0200Z/
SAN LUIS VALLEY-
232 PM MDT MON APR 24 2006

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING.

THIS RED FLAG WARNING IS FOR THE SAN LUIS VALLEY.

THE COMBINATION OF SOUTHWEST WINDS OF 10 TO 30 MPH WITH GUSTS UP
TO 50 MPH...HUMIDITY VALUES LESS THAN 15 PERCENT...HAINES VALUES
OF 6...AND MODERATE DROUGHT STRESSED FUELS WILL CREATE EXTREME
FIRE BEHAVIOR ACROSS THE SAN LUIS VALLEY THIS AFTERNOON AND EARLY
EVENING. BY MIDEVENING...TEMPERATURES WILL COOL...HUMIDITY VALUES
WILL INCREASE...AND WIND SPEEDS SHOULD DIMINISH TO LESSEN THE
CRITICAL FIRE WEATHER CONDITIONS. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF WINDY
TO VERY WINDY CONDITIONS...LOW RELATIVE HUMIDITY...AND WARM
TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$
000 
WWUS85 KPUB 250148
RFWPUB

RED FLAG WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
748 PM MDT MON APR 24 2006

...RED FLAG WARNING CANCELLED...

.THE RED FLAG WARNING HAS BEEN CANCELLED AS WIND SPEEDS HAVE
BEGUN TO DECREASE...RELATIVE HUMIDITIES HAVE BEGUN TO RISE AND
TEMPERATURES ARE DROPPING ACROSS THE REGION.

COZ224-250300-
/O.CAN.KPUB.FW.W.0020.000000T0000Z-060425T0200Z/
SAN LUIS VALLEY-
748 PM MDT MON APR 24 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS CANCELLED THE RED FLAG
WARNING. 

THE RED FLAG WARNING HAS BEEN CANCELLED FOR THE SAN LUIS VALLEY AS
WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED
ACROSS THE REGION.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this red flag warning went out at Apr 24, 3:44 AM MDT, 5 hours 29 minutes earlier.

Area forecast discussion, Apr 24, 3:44 AM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
344 AM MDT MON APR 24 2006

.SHORT TERM...
(TODAY AND TONIGHT)

...LOTS OF CLOUDS AND COOL TEMPS ON THE PLAINS...SOME PRECIP
POSSIBLE WITH SOME WET SNOW ACROSS N EL PASO COUNTY...

CURRENTLY...COLD FRONT AS OF 3AM HAS CLEARED THE PLAINS. LOTS OF
CLOUDS WERE NOTED DEVELOPING OVER THE LOWER ELEVATIONS. WINDS
CONTINUE TO BE GUSTY FROM THE NORTH AT 20-30 MPH. DEWPTS HAVE
INCREASED INTO THE 30S. LIGHT PRECIP OCCURRING ON TOP OF THE
PALMER DVD AS PER CDOT MONUMENT HILL WEB CAM AND MNH CDOT AWOS. ON
THE LARGER SCALE...UPPER LOW SPINNING OVER UTAH...AND IT IS MOVING
SLOWLY ENE.

TODAY...IT WILL BE MUCH COOLER ACROSS THE PLAINS TODAY. I EXPECT
LOTS OF CLOUDS OVER ALL OF THE PLAINS. THE FAR SE SHOULD SEE THE
LEAST CLOUDS EARLY THIS AM...BUT THEY SHOULD ALSO GO OVC BY LATE
MORNING. WINDS SHOULD KEEP UP FROM THE N THE ENTIRE DAY WITH WINDS
IN THE 20-30 MPH RANGE. MAX TEMPS ON THE PLAINS WILL OCCUR LATER
THIS MORNING AND THEN EITHER REMAIN STEADY OR SLOWLY DROP AS THE
AFTERNOON PROGRESSES AND CAA CONTINUES THROUGHOUT THE DAY. PRECIP
CHANCES TODAY SHOULD BE HIGHEST ACROSS THE PIKES PEAK REGION AND
ALONG THE WETS AND HIER SANGRES. W OF THE SANGRES IT SHOULD REMAIN
DRY EARLY TODAY WITH A GRADUALLY INCREASING CHANCES LATER THIS
AFTERNOON AS THE TROUGH APPROACHES THE REGION. SOME TSRA POSSIBLE
MAINLY IN THE MTNS AND HI VALLEYS. AS FOR SNOW...SHOULD SEE SOME
WET SNOW ACROSS N EL PASO COUNTY AND ALL OF THE HIER ELEVATIONS OF
THE MTNS. ACCUMS SHOULD BE RATHER LIGHT...AND ANY ACCUMS IN EL
PASO WILL BE ON GRASSY SURFACES.

FOR TONIGHT...LOTS OF CLOUDS AND COOL TEMPS OVER THE PLAINS. SW MTS
SHOULD GRADUALLY CLEAR OUT LATER TONIGHT. BEST POPS WILL BE OVER N
TIER OF CWA AS TROUGH MOVES ACROSS REGION. AN INCH OR TWO OF SNOW
WILL BE POSSIBLE ACROSS THE PIKES PEAK REGION. ACCUMS ONCE AGAIN
MAINLY WILL OCCUR ON GRASSY AREAS. TEMPS WILL LIKELY GET AT OR JUST
BELOW FREEZING ACROSS THE PLAINS...WITH THE COLDEST AIR ACROSS EL
PASO COUNTY (M/U 20S)./HODANISH

.LONG TERM...

(TUESDAY THROUGH SUNDAY)

...UNSETTLED WEATHER FOR THE COMING WEEKEND...

TODAYS TROUGH WILL MOVE EAST OF COLORADO ON TUESDAY AS A SHORT WAVE
RIDGE BUILDS OVER THE ROCKIES. CONTINUED STEEP LAPSE RATES AND
RESIDUAL MID-LEVEL MOISTURE WILL PERMIT DEVELOPMENT OF SOME ISOLD TO
SCAT SHOWERS IN THE LATE AFTERNOON AND EVENING...PARTICULARLY OVER THE
HIGHER TERRAIN. DIURNAL PATTERN SHOULD KILL ANY CONVECTION TUE
NIGHT INTO WED MORNING BEFORE ANOTHER WAVE OF SHOWERS HITS THE
CENTRAL MOUNTAINS LATE ON WEDNESDAY...WITH A LIGHTNING STRIKE OR
TWO A POSSIBILITY. SHOULD SEE SOME PRETTY LOW TEMPS WED
MORNING...AROUND FREEZING OVER THE PLAINS...BUT IT CURRENTLY LOOKS
LIKE LOW LVL MOISTURE AND MODERATE EASTERLY FLOW WILL MITIGATE
AGAINST A HARD FREEZE. MODEL SOUNDINGS DONT SHOW ANY SOLID LOW
CLOUD DECKS TUE NIGHT BUT WOULD NOT BE SURPRISED TO SEE SOMETHING
FORM...PARTICULARLY OVER THE EAST SLOPES AND ADJACENT PLAINS.

THINGS START TO GET INTERESTING THURSDAY AS A SYSTEM DEVELOPS OFF OF
BAJA. SAT IMAGES ALREADY REVEAL THE SEEDS OF THIS POTENTIAL
SIGNIFICANT EVENT...WITH A LOW IN THE GULF OF AK...A COLD FRONT
TRAILING SOUTHWARD ALL THE WAY TO THE HAWAIIAN CHAIN...A STRONG
PACIFIC JET DIVING OVER THE SOUTH END OF THE FRONT...AND A WEAKER
SUBTROPICAL JET SPREADING MOISTURE EASTWARD. GLOBAL MODELS BRING
THE UPPER SYSTEM THROUGH NEW MEXICO OVER THE WEEKEND. LATEST GFS
HAS THE LOW STALLING OVER NEW MEXICO AND SLOWLY FILLING...WHICH
WOULD BE A WELCOME SCENARIO FOR THE DROUGHT AFFECTED AREAS. BEST CHANCE
FOR A GULF TAP WILL COME FRIDAY INTO SATURDAY...WHEN THE GFS AND
DGEX DUMP 3 INCHES OF QPF OVER THE S FRONT RANGE. WHILE THIS IS
PARAMETERIZED THE DYNAMICS OF THE SYSTEM AT LEAST LEND SOME
CREDIBILITY TO THE SOLUTION. NOT HOLDING MY BREATH QUITE YET...BUT
HAVE BOOSTED POPS FOR THE EARLY WEEKEND INTO THE SOLID CHANCE
RANGE. IF THE SCENARIO PANS OUT...THERE WOULD BE SUFFICIENT CAPE
AND SHEAR FOR SOME STRONG CONVECTION OVER THE PLAINS...BUT THIS IS
STILL A WAYS OFF AND HIGHLY UNCERTAIN. STAY TUNED TO THE NEXT
EPISODE OF AS THE LOW TURNS. ROSE

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

34/44
Hazardous weather outlook, Apr 24, 7:02 AM MDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
702 AM MDT MON APR 24 2006

COZ058>089-093>099-251315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
702 AM MDT MON APR 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

LOW CLOUDS...FOG AND SOME LIGHT SNOW WILL BE POSSIBLE TODAY
ACROSS THE PIKES PEAK REGION. THE FOG AND LIGHT SNOW WILL OCCUR
MAINLY ABOVE 7000 FEET. AN INCH OR TWO OF SNOW MAY OCCUR...MAINLY
ON GRASSY AREAS. THE FOG MAY REDUCE VISIBILITY DOWN TO 1/4 OF A
MILE THIS MORNING.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE MOUNTAINS TODAY AND
EARLY THIS EVENING. THE PRIMARY THREAT FROM ANY THUNDERSTORM WILL BE
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHERN COLORADO THROUGH
THE END OF THIS WEEK. THE DISTURBANCE WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO THE MOUNTAINS WEDNESDAY AND THURSDAY AFTERNOON
AND EVENING...AND A BETTER CHANCE OF THUNDERSTORMS FOR MUCH OF
SOUTHEAST COLORADO ON FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 11:35 PM MDTSevere Thunderstorm WarningPUBBaca28 min

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.